Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Charleston, SC

May 1, 2022Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 1, 2022, 6:01 PM EDT for Colleton County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2022, 6:01 PM EDT (22:01 UTC)
Expired
May 1, 2022, 6:29 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 55 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS52 KCHS 012201
SVRCHS
SCC029-012300-
/O.NEW.KCHS.SV.W.0041.220501T2201Z-220501T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
601 PM EDT Sun May 1 2022

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Colleton County in southeastern South Carolina...

* Until 700 PM EDT.

* At 601 PM EDT, a severe thunderstorm was located over Padgetts,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include:
  Colleton, Smoaks, Williams, Padgetts, Canadys and Ruffin. 

This warning includes I-95 in South Carolina between mile markers 65
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3315 8070 3311 8067 3307 8062 3306 8060
      3303 8057 3297 8087 3306 8091 3307 8089
      3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2201Z 270DEG 11KT 3308 8085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NED
2 follow-up statements
742 
WWUS52 KCHS 012217
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
617 PM EDT Sun May 1 2022

SCC029-012300-
/O.CON.KCHS.SV.W.0041.000000T0000Z-220501T2300Z/
Colleton SC-
617 PM EDT Sun May 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR PORTIONS OF COLLETON COUNTY...

At 617 PM EDT, a severe thunderstorm was located over Smoaks, moving
east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible.

Locations impacted include: 
Colleton, Smoaks, Williams and Padgetts. 

This warning includes I-95 in South Carolina between mile markers 68
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3315 8070 3311 8067 3307 8062 3300 8088
      3306 8091 3307 8089 3309 8088 3313 8089
      3318 8079
TIME...MOT...LOC 2217Z 257DEG 9KT 3311 8084 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NED
460 
WWUS52 KCHS 012229
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
629 PM EDT Sun May 1 2022

SCC029-012239-
/O.CAN.KCHS.SV.W.0041.000000T0000Z-220501T2300Z/
Colleton SC-
629 PM EDT Sun May 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF COLLETON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3315 8070 3311 8067 3307 8062 3300 8088
      3306 8091 3307 8089 3309 8088 3313 8089
      3318 8079
TIME...MOT...LOC 2225Z 270DEG 11KT 3311 8079 

$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:04 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 1, 4:04 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
404 PM EDT Sun May 1 2022

.SYNOPSIS...
Atlantic High pressure will generally prevail through the
middle of the week, forcing storms and fronts to our north. A
cold front should move through the region next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
This evening and tonight: Current radar imagery shows
developing convection is just about a county away from the
interior of the forecast area. This convection aligns well with
the best instability, where MLCAPE values are approaching 1,500
J/kg. Thinking is still that most of the convection remains
along and west of I-95 as this is where the best low-level lapse
rates reside. While deep layer shear should increase a bit
through the early evening hours, it is still on the weaker end
of the spectrum and the overall severe threat remains low. But,
we can't completely rule out a stronger storm capable of
producing hail and gusty winds. Through the late evening and
early morning hours, any lingering convection should wane. While
there could be an isolated shower or two along the coast
through the overnight, we do not carry any mentionable rain
chances. Expect a much milder overnight thanks to increased
cloud cover across the region. Forecast lows range from the low
60s inland to the mid/upper 60s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: The mid-levels will consist of weak zonal flow over our
area in the morning. A weak ridge will then move over the East
coast during the evening and overnight hours. At the surface,
Atlantic High pressure will prevail. A front to our northwest in
the morning will be pushed further to the north by the
aforementioned High pressure. Flow around the high will continue
to usher a southern stream of moisture into our area, with
PWATs peaking ~1.5". Models aren't very bullish on the
precipitation potential. They hint at some showers over the
coastal waters in the morning, but this appears to be overdone.
In the afternoon, some convection could be initiated along the
inland moving sea breeze. Instability is marginal as MLCAPEs are
generally below 1,000 J/kg. Shear is not too strong with 0-6 km
values generally below 30 kt. But DCAPEs approach 1,000 J/kg in
many locations. So a few thunderstorms are possible with
marginally severe winds and small hail. But the overall severe
risk is low. Hence, POPs were kept at slight chance. The
convection will dissipate after sunset. High temperatures will
be several degrees above normal, with some locations making a
run for the 90 degree mark. The mild temperatures will persist
into the overnight hours.

Tuesday and Wednesday: A weak-mid level ridge will be over the
East coast Tuesday. It'll shift offshore Tuesday night, with
somewhat zonal flow over our area on Wednesday. Meanwhile,
Atlantic high pressure will gradually shift east. A storm system
will be over the Central U.S. Tuesday morning. However, the
high will push it north of our area into Wednesday. Models are
in generally good agreement indicating scattered diurnal
convection across our area, initiated by the afternoon sea
breeze. Instability is decent both days (and higher than what
was mentioned for Monday), but shear remains lacking. The
strongest storms could generate strong wind gusts. The
convection should dissipate in the evening, with dry overnight
hours. Temperatures will remain well above normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Atlantic High pressure will continue to move further offshore.
Models then indicate a front will approach from the west and
move through our area over the weekend. However, they still
differ a bit on the timing of the frontal passage and its
intensity. Likewise, that'll lead to different impacts for our
area. The model consensus continues to show an unsettled weather
pattern with showers/thunderstorms. Even with this activity,
models still keep temperatures above normal throughout the long
term.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected to prevail at KCHS, KJZI, and KSAV
through 18z Monday. The primary concern for through the evening
will be isolated to scattered showers and thunderstorms. The
best chance for direct impacts should be around KSAV, though
current thinking is that most activity will remain inland of the
terminal into the evening. We did introduce VCSH from 22z-01z,
but confidence isn't particularly high and we could even see a
thunderstorm nearby. Thunderstorm chances will decrease through
the late evening.

Extended Aviation Outlook: Mainly VFR through Thursday. Brief
flight restrictions and gusty winds are possible if the
terminals are impacted by afternoon/early evening showers and/or
thunderstorms though Thursday. An approaching front could bring
flight restrictions on Friday.

&&

.MARINE...
Tonight: Winds will again peak in the evening hours closer to
the land/sea interface with the sea breeze. South to southwest
winds in the 10-15 knot range will prevail through most of the
overnight. Seas should average 2-3 feet.

Atlantic High pressure will remain the dominant surface feature
through the middle of the week. The high will force fronts to
pass to our north during this time period. Expect some backing
of the winds each day, with higher gusts along the land/sea
interface. Additionally, gusts could approach 20 kt in the
Charleston Harbor with the formation and passage of the sea
breeze. Each night the winds are expected to veer and slightly
increase. Winds/seas should trend higher on Friday as a cold
front approaches from the west. The highest waves will be far
offshore. Though, wind/seas won't be high enough to prompt any
Small Craft Advisories for the extended time period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...BSH
MARINE...BSH
Hazardous weather outlook, May 1, 4:02 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
402 AM EDT Sun May 1 2022

GAZ117-119-139-141-SCZ048>051-020815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
402 AM EDT Sun May 1 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-020815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
402 AM EDT Sun May 1 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 1, 4:33 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
433 PM EDT Sun May 1 2022

GAZ088-012100-
Screven-
433 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...

At 433 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hilltonia, or 8 miles north of Sylvania,
moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Sylvania, Hiltonia, Millhaven, Burtons Ferry Landing and Hilltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3291 8172 3300 8150 3298 8149 3296 8151
      3292 8148 3290 8148 3290 8147 3288 8148
      3287 8145 3285 8146 3285 8144 3282 8143
      3271 8172 3281 8181
TIME...MOT...LOC 2033Z 241DEG 22KT 3287 8162

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, May 1, 5:02 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
502 PM EDT Sun May 1 2022

SCZ040-012130-
Allendale-
502 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...

At 502 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Burtons Ferry Landing, or 8 miles southwest
of Allendale, moving northeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Barton, Seigling and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3302 8122 3291 8124 3289 8127 3288 8128
      3278 8141 3281 8143 3282 8142 3282 8143
      3284 8142 3284 8144 3296 8151 3298 8150
      3307 8133
TIME...MOT...LOC 2102Z 246DEG 7KT 3291 8140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, May 1, 5:59 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
559 PM EDT Sun May 1 2022

SCZ043-012230-
Inland Colleton-
559 PM EDT Sun May 1 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 558 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Padgetts, or 16 miles northwest of
Walterboro, moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Colleton, Smoaks, Williams, Padgetts, Canadys and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3317 8077 3317 8075 3315 8070 3311 8067
      3307 8062 3306 8060 3303 8057 3297 8087
      3306 8091 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2158Z 270DEG 11KT 3308 8086

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:02 PM EDTSpecial Weather StatementCHSAllendale28 min
May 1, 5:59 PM EDTSpecial Weather StatementCHSColleton31 min
May 1, 7:06 PM EDTSpecial Weather StatementCHSHampton24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.